Texas, 2012

Heavy Rain in Texas, September 28, 2012

September 28, 2012 · NWS EPZ · 1 event in 1 county or zone

Deep tropical moisture lingered over the region as the remnants of tropical storm Miriam tracked northwards to just south of the New Mexico bootheel region. As daytime heating rendered the region unstable, a few thunderstorms with heavy rain developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep tropical moisture lingered over the region as the remnants of tropical storm Miriam tracked northwards to just south of the New Mexico bootheel region. As daytime heating rendered the region unstable, a few thunderstorms with heavy rain developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 28, 2:05 PM MST, 55 minutes earlier.

Area forecast discussion, Sep 28, 2:05 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT FRI SEP 28 2012

.SYNOPSIS...
TROPICAL MOISTURE WILL PERSIST ACROSS THE BORDERLAND TONIGHT INTO
EARLY SATURDAY MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING. DRIER NORTHERLY FLOW DEVELOPS SATURDAY AND SUNDAY TO
FLUSH MOST OF THE MOISTURE OUT AND RETURN TO SUNNY SKIES. A
DISTURBANCE ALOFT DOES DROP DOWN SUNDAY EVENING...GIVING THE AREA
FROM EL PASO EAST A SLIGHT CHANCE OF SHOWERS SUNDAY NIGHT AND MONDAY
MORNING. OTHERWISE NEXT WEEK LOOKS SUNNY AND DRY WITH TEMPERATURES
NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
A LOOK AT WV IMAGERY THIS AFTERNOON SHOWS ORIGINAL UPPER CIRCULATION
FROM MIRIAM NOW JUST SOUTH OF THE BOOTHEEL WHILE BETTER DEFINED
CIRCULATION DEVELOPS OVER SE ARIZONA. MEANWHILE IT LOOKS LIKE MUCH
OF NEWLY FORMED T.S. NORMAN IS GETTING SHEARED APART IN SOUTHWEST
FLOW ALOFT. DESPITE ALL THE MOISTURE AROUND...TPW PRODUCT SHOWS PW'S
RANGING FROM 1.3 INCHES SOUTHEAST TO 0.9 INCHES NORTHWEST...RAINFALL
TOTALS REMAIN A BIT UNDERWHELMING. RAINFALL THIS MORNING WAS
ACTUALLY CONCENTRATED NORTHWEST OF EL PASO...EXACTLY WHERE WE WERE
THINKING THE LIGHTEST AMOUNTS WOULD BE. STILL EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TONIGHT GRADUALLY ENDING FROM THE WEST
LATE NIGHT AS THE TWO AFOREMENTIONED UPPER CIRCULATIONS MOVES EAST
THROUGH THE AREA AND DRY NORTHWEST FLOW DEVELOPS. SOME LOCAL
RAINFALL TONIGHT COULD STILL RANGE FROM .5 TO 1.0 INCHES PER HOUR.
EXPECT THIS POTENTIAL TO BE MOSTLY EAST OF THE RIO GRANDE VALLEY.

SATURDAY THROUGH WEDNESDAY...OMEGA BLOCK PATTERN SETS
UPS...RESULTING IN DRY UPPER FLOW BRINGING BACK SUNNY SKIES AND
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL. MODELS CONTINUE TO SHOW
WEAK UPPER DISTURBANCE DROPPING DOWN SUNDAY AFTERNOON OVER THE
EASTERN CWA. PUT LOW POP IN FOR THE SACS SUNDAY AFTERNOON AND THE
REST OF THE EASTERN CWA SUNDAY NIGHT/MONDAY MORNING.

GFS SHOWING STRONG UPPER LOW OVER THE GREAT LAKES WEDNESDAY
DROPPING TROUGH DOWN THE FRONT SIDE OF OUR BLOCKING
HIGH...RESULTING IN STRONG BACK DOOR COLD FRONT WEDNESDAY NIGHT. GFS
GRAPHICS SHOWING COLD ADVECTION NOT STARTING TIL THE NIGHT
TIME...BUT GFS MOS ALREADY SHOWING THE FRONT DROPPING WEDNESDAY
AFTERNOON HIGHS.

&&

.AVIATION....VALID 29/00Z-30/00Z.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA
OVERNIGHT AS AN UPPER DISTURBANCE OVER ARIZONA MOVES EAST INTO AN
INCREASINGLY MOIST ENVIRONMENT.  MORE STRATIFORM RAIN CAN BE
EXPECTED NORTHWEST OF A DMN-TCS LINE THROUGH EARLY EVENING...BUT
THIS AREA SHOULD DIMINISH AND BECOME MORE SHOWERY OVER TIME.
CONVECTIVE SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED
FARTHER SOUTH AND EAST...INCLUDING LRU/ELP...WHILE MORE STRATIFORM
SHOWERS CAN BE EXPECTED OVER HUDSPETH COUNTY AND A LARGE PORTION OF
THE TRANS-PECOS AND BIG BEND REGIONS.

PERIODIC MVFR CONDITIONS CAN BE EXPECTED AT AREA TERMINALS.  IFR
CONDITIONS ARE LIKELY IN THE MOUNTAINS AND OVER HUDSPETH COUNTY
ESPECIALLY OVERNIGHT.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING ACROSS MUCH OF THE AREA...DIMINISHING AFTER MIDNIGHT.
DESPITE PLENTY OF TROPICAL MOISTURE TO OUR SOUTH...INCLUDING
TROPICAL STORM NORMAN...THIS UPPER DISTURBANCE WILL BRING DRIER
AIR INTO OUR AREA SATURDAY...PUSHING THE TROPICAL MOISTURE PLUME
EASTWARD.  RESIDUAL MOISTURE WILL BE ENOUGH FOR AN ISOLATED
SHOWER OR THUNDERSTORM IN THE HIGHER TERRAIN SATURDAY...WITH A
BETTER CHANCE FOR THE SACRAMENTO MOUNTAINS ON SUNDAY AS A
SECONDARY DISTURBANCE SLIDES IN FROM THE NORTH.

DRY CONDITIONS WILL RETURN FOR NEXT WEEK...WITH TEMPERATURES
WARMING UP TO NEAR SEASONAL BY MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 60  80  59  85  61 /  40   0   0   0  10
SIERRA BLANCA           58  77  55  80  53 /  40  20   0   0  10
LAS CRUCES              58  78  56  84  55 /  30   0   0   0   0
ALAMOGORDO              57  78  56  83  55 /  30   0   0   0  10
CLOUDCROFT              41  59  38  63  40 /  40  10   0  10  10
TRUTH OR CONSEQUENCES   58  80  55  82  55 /  20   0   0   0   0
SILVER CITY             56  71  50  72  53 /  10  10   0  10   0
DEMING                  57  82  55  83  54 /  20   0   0   0   0
LORDSBURG               57  85  55  83  54 /  10   0   0   0   0
WEST EL PASO METRO      63  78  62  85  62 /  40   0   0   0  10
DELL CITY               55  82  53  84  55 /  40  20   0   0  10
FORT HANCOCK            61  83  55  86  56 /  40  20   0   0  10
LOMA LINDA              58  72  53  79  56 /  40  10   0   0  10
FABENS                  60  82  58  87  59 /  40  10   0   0  10
SANTA TERESA            60  78  58  84  59 /  40   0   0   0   0
WHITE SANDS HQ          60  78  58  83  57 /  30   0   0   0  10
JORNADA RANGE           54  78  53  82  52 /  30   0   0   0   0
HATCH                   55  80  55  83  54 /  20   0   0   0   0
COLUMBUS                61  80  56  83  55 /  30   0   0   0   0
OROGRANDE               65  78  59  84  58 /  40   0   0   0  10
MAYHILL                 48  60  46  68  44 /  40  10   0  10  10
MESCALERO               48  61  45  70  45 /  40  10   0  10  10
TIMBERON                49  64  46  69  46 /  40  10   0  10  10
WINSTON                 48  67  46  70  46 /  20  10   0  10   0
HILLSBORO               55  72  52  80  54 /  20  10   0   0   0
SPACEPORT               56  80  56  81  55 /  20   0   0   0   0
LAKE ROBERTS            51  74  49  76  51 /  10  10   0  10   0
HURLEY                  55  71  51  77  53 /  10  10   0   0   0
CLIFF                   52  85  48  82  45 /  10  10   0   0   0
MULE CREEK              47  78  45  78  44 /  10   0   0   0   0
FAYWOOD                 54  73  50  79  52 /  20  10   0   0   0
ANIMAS                  56  84  53  83  52 /  10   0   0   0   0
HACHITA                 55  83  53  83  52 /  20   0   0   0   0
ANTELOPE WELLS          56  85  52  85  53 /  20   0   0   0   0
CLOVERDALE              54  77  54  78  53 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/HARDIMAN
Hazardous weather outlook, Sep 28, 10:20 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT FRI SEP 28 2012

NMZ401>417-TXZ418>424-291815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS. BRIEF HEAVY RAINFALL POSSIBLE
WITH A FEW OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE SACRAMENTO
MOUNTAINS SUNDAY AND MONDAY AFTERNOONS...AND OTHER PORTIONS EAST OF
THE RIO GRANDE VALLEY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE
AND LOCAL LAW ENFORCEMENT.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, El Paso

When
September 28, 3:00 PM MST to 4:30 PM MST
Where
El Paso County, 3.13 mi SE of (Elp)el Paso Intl Ar
Reported by
NWS Employee
Coordinates
31.770, -106.340

An off duty NWS employee reported a total of 1.70 inches of heavy rainfall from a thunderstorm that developed right over his location.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413528.